Alert archive / Illinois / Frost Advisories in 2021

Frost Advisory 5, NWS Chicago, IL

May 11, 20215 counties in Indiana; 18 counties in Illinois

NWS Chicago, IL issued this frost advisory at May 11, 2021, 3:11 PM EDT for 5 counties in Indiana; 18 counties in Illinois. It took effect at May 12, 2021, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 11, 2021, 3:11 PM EDT (19:11 UTC)
In effect from
May 12, 2021, 2:00 AM EDT
Expired
May 12, 2021, 8:00 AM EDT
In force
6 hr
Issued by
NWS Chicago, IL
All 23 counties

Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Will County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 12 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS73 KLOT 111911
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
211 PM CDT Tue May 11 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001-
002-010-011-019-120315-
/O.NEW.KLOT.FR.Y.0005.210512T0600Z-210512T1200Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Southern Cook-Northern Will-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, 
Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, 
Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, 
Peotone, Beecher, Gary, Hammond, Merrillville, Portage, 
Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, 
DeMotte, Fowler, and Oxford
211 PM CDT Tue May 11 2021 /311 PM EDT Tue May 11 2021/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /2 AM EDT/ TO 7 AM CDT
/8 AM EDT/ WEDNESDAY...

* WHAT...Low temperatures from 32 to 35 will result in frost 
  formation.

* WHERE...Portions of northwest Indiana and central, east 
  central, north central and northeast Illinois.

* WHEN...From 1 AM CDT /2 AM EDT/ to 7 AM CDT /8 AM EDT/ 
  Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
919 
WWUS73 KLOT 120204
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
904 PM CDT Tue May 11 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001-
002-010-011-019-121015-
/O.CON.KLOT.FR.Y.0005.210512T0600Z-210512T1200Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Southern Cook-Northern Will-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, 
Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, 
Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, 
Peotone, Beecher, Gary, Hammond, Merrillville, Portage, 
Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, 
DeMotte, Fowler, and Oxford
904 PM CDT Tue May 11 2021 /1004 PM EDT Tue May 11 2021/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /2 AM EDT/ TO
7 AM CDT /8 AM EDT/ WEDNESDAY...

* WHAT...Low temperatures from 32 to 35 will result in frost 
  formation.

* WHERE...Portions of northwest Indiana and central, east 
  central, north central and northeast Illinois.

* WHEN...From 1 AM CDT /2 AM EDT/ to 7 AM CDT /8 AM EDT/ 
  Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
942 
WWUS73 KLOT 120745
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
245 AM CDT Wed May 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001-
002-010-011-019-121200-
/O.CON.KLOT.FR.Y.0005.000000T0000Z-210512T1200Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Southern Cook-Northern Will-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, 
Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, 
Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, 
Peotone, Beecher, Gary, Hammond, Merrillville, Portage, 
Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, 
DeMotte, Fowler, and Oxford
245 AM CDT Wed May 12 2021 /345 AM EDT Wed May 12 2021/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /8 AM EDT/
THIS MORNING...

* WHAT...Low temperatures from 31 to 36 will result in frost 
  formation.

* WHERE...Portions of northwest Indiana and central, east 
  central, north central and northeast Illinois.

* WHEN...Until 7 AM CDT /8 AM EDT/ this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Carlaw
494 
WWUS73 KLOT 121141
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
641 AM CDT Wed May 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001-
002-010-011-019-121245-
/O.EXP.KLOT.FR.Y.0005.000000T0000Z-210512T1200Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Southern Cook-Northern Will-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, 
Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, 
Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, 
Peotone, Beecher, Gary, Hammond, Merrillville, Portage, 
Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, 
DeMotte, Fowler, and Oxford
641 AM CDT Wed May 12 2021 /741 AM EDT Wed May 12 2021/

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT /8 AM EDT/ THIS
MORNING...

Temperatures will quickly climb through the 30s into the 40s this
morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 11, 12:58 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 11, 12:58 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1158 AM CDT Tue May 11 2021

.SHORT TERM...
302 AM CDT

Through Wednesday...

Tenacious cloud cover tied to a persistent region of modest but
broad isentropic upglide is finally making southward progress out
of our forecast area early this morning as the mid-level flow has
started to veer more appreciably. We'll eventually lose this
altostratus deck completely, but should start to gain a bit more
in the way of high cloud cover ahead of an advancing low-amplitude
shortwave currently translating across the central plains. With
high pressure building in to our north, we'll see a lake breeze
charge inland this afternoon which will probably push all the way
through our I-39 locales by early this evening. Associated lake
cooling will likely hold high temperatures in the upper 40s/near
50 degrees near the lake, with upper 50s/near 60 degree readings
becoming more prevalent with inland extent. A notably more cloud-
free sky tonight should allow temperatures to more uniformly fall
into the mid 30s, so we'll once again be headed for additional
frost headlines away from Chicago once this current batch expires
later this morning.

Wednesday will see our sprawling 1030+ mb high build essentially
directly overhead. H85 temps will take a bit of a jump as this
occurs, which will allow our surface temperatures to respond by
inching back into the low and even mid 60s away from the lake,
with low to mid 50s lakeside. Think we'll start to build a
somewhat healthier and more expansive diurnal cumulus field on
Wednesday afternoon away from the lake shadow, but no
precipitation is anticipated.

Carlaw

&&

.LONG TERM...
302 AM CDT

Wednesday night through Monday...

Wednesday night should finally feature our last in a series of
frosty nights across the region and likely on a bit more of a
localized basis as high pressure starts to build off to our east.
We'll continue the warming trend through the end of the week,
although continued daily lake breezes--which will begin to lose
some oomph with time as the background gradient flow increases--
will hold temperatures across northeast Illinois lakeside locales
5 to 10 degrees under inland values which, but Friday, may start
to make a run for the lower 70s.

While the gridded forecast through the end of the week remains
precipitation-free area wide, there's probably a non-zero
potential for a few spits of rain on Thursday the diurnal cumulus
gets a bit deeper and we start to carve out some non-zero
surface-based instability.

By this weekend, our protective high pressure will finally build
far enough east of us to open us back up to return flow with a
low-level jet forecast to start pumping increased moisture across
the area. Global guidance has been--and continues to--offer up
varying solutions regarding just how quickly dewpoints increase
more appreciably. It does look like we'll probably start to
transition to a more unsettled weather pattern during the
Saturday-Sunday timeframe with ensemble support for higher
precipitation chances increasing towards Sunday. Depending on
where the main jet forcing and instability axis sets up shop,
there will likely be a corridor where some heavier rain and
thunderstorms materializes, but whether that's across our
forecast area of farther downstate remains to be seen.

Carlaw

&&

.AVIATION...
For the 18Z TAFs...
1158 AM CDT

Main item of note:

* Northeast winds with occasional 15-20 kt gusts this afternoon
* Northeast winds increasing again on Wednesday afternoon

Sprawling high pressure spreading southeast from the upper MS
Valley will keep conditions at the terminals quiet and VFR
through and beyond the next 30 hours. A convergence axis developed
inland of the lake this morning, which caused a variable northerly
wind at ORD. Lake breeze will push well inland through the
afternoon, with occasional 15-20 kt gusts in its wake and also a
scouring of the FL050-060 CIGs. Light/VRB to calm winds tonight
may start light varied northwest to northeast on Wednesday,
followed by another early lake breeze push with northeast to east
speeds probably up near 10 kt closer to the lake.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 11, 4:30 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
330 AM CDT Tue May 11 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-120830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
330 AM CDT Tue May 11 2021 /430 AM EDT Tue May 11 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Frost Risk

DISCUSSION...

Temperatures will once again fall into the low to mid 30s away
from Chicago leading to the development of frost tonight into
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday Night...
  Limited Frost Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-120830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
330 AM CDT Tue May 11 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Monday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:28 PM EDTRiver Flood WarningLOTBureau, LaSalle, Putnam13 hr
May 11, 9:12 AM EDTRiver Flood AdvisoryLOTBureau, LaSalle, Putnam35 hr

Nearby

Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.